Browse

You are looking at 1 - 2 of 2 items for :

  • Electrocardiogram x
  • Hyperthyroidism x
  • Thyroid function x
Clear All
Open access

R D’Arcy, M McDonnell, K Spence and C H Courtney

Summary

A 42-year-old male presented with a one-week history of palpitations and sweating episodes. The only significant history was of longstanding idiopathic dilated cardiomyopathy. Initial ECG demonstrated a sinus tachycardia. Thyroid function testing, undertaken as part of the diagnostic workup, revealed an un-measureable thyroid-stimulating hormone (TSH) and free thyroxine (T4). Upon questioning the patient reported classical thyrotoxic symptoms over the preceding weeks. Given the persistence of symptoms free tri-iodothyronine (T3) was measured and found to be markedly elevated at 48.9 pmol/L (normal range: 3.1–6.8 pmol/L). No goitre or nodular disease was palpable in the neck. Historically there had never been any amiodarone usage. Radionucleotide thyroid uptake imaging (123I) demonstrated significantly reduced tracer uptake in the thyroid. Upon further questioning the patient reported purchasing a weight loss product online from India which supposedly contained sibutramine. He provided one of the tablets and laboratory analysis confirmed the presence of T3 in the tablet. Full symptomatic resolution and normalised thyroid function ensued upon discontinuation of the supplement.

Learning points:

  • Free tri-iodothyronine (T3) measurement may be useful in the presence of symptoms suggestive of thyrotoxicosis with discordant thyroid function tests.

  • Thyroid uptake scanning can be a useful aid to differentiating exogenous hormone exposure from endogenous hyperthyroidism.

  • Ingestion of thyroid hormone may be inadvertent in cases of exogenous thyrotoxicosis.

  • Medicines and supplements sourced online for weight loss may contain thyroxine (T4) or T3 and should be considered as a cause of unexplained exogenous hyperthyroidism.

Open access

Han Soo Park, Su Kyoung Kwon and Ye Na Kim

Summary

Thyroid storm is a rare and potentially life-threatening medical emergency. We experienced a case of thyroid storm associated with sepsis caused by pneumonia, which had a catastrophic course including recurrent cardiac arrest and subsequent multiple organ failure (MOF). A 22-year-old female patient with a 10-year history of Graves’ disease was transferred to our emergency department (ED). She had a cardiac arrest at her home and a second cardiac arrest at the ED. Her heart recovered after 20 min of cardiac resuscitation. She was diagnosed with thyroid storm associated with hyperthyroidism complicated by pneumonia and sepsis. Although full conventional medical treatment was given, she had progressive MOF and hemodynamic instability consisting of hyperthermia, tachycardia and hypotension. Because of hepatic and renal failure with refractory hypotension, we reduced the patient’s dose of beta-blocker and antithyroid drug, and she was started on continuous veno-venous renal replacement therapy (CRRT) with intravenous albumin and plasma supplementation. Subsequently, her body temperature and pulse rate began to stabilize within 1 h, and her blood pressure reached 120/60 mmHg after 6 h. We discontinued antithyroid drug 3 days after admission because of aggravated hyperbilirubinemia. The patient exhibited progressive improvement in thyroid function even after cessation of antithyroid drug, and she successfully recovered from thyroid storm and MOF. This is the first case of thyroid storm successfully treated by CRRT in a patient considered unfit for antithyroid drug treatment.

Learning points:

  • The presenting manifestations of thyroid storm vary and can include cardiac arrest with multiorgan failure in rare cases.

  • In some patients with thyroid storm, especially those with severe complications, conventional medical treatment may be ineffective or inappropriate.

  • During thyroid storm, the initiation of CRRT can immediately lower body temperature and subsequently stabilize vital signs.

  • Early initiation of CRRT can be life-saving in patients with thyroid storm complicated by MOF, even when used in combination with suboptimal medical treatment.